Alert archive / Minnesota / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 51, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at Jun 21, 2017, 7:23 PM CDT for 4 counties in Minnesota. It was in force for 43 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 21, 2017, 7:23 PM CDT (00:23 UTC)
- Expired
- Jun 21, 2017, 8:06 PM CDT
- In force
- 43 min
- Issued by
- NWS Grand Forks, ND
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Beltrami County, MN, Clearwater County, MN, Hubbard County, MN, Mahnomen County, MN
The radar
The Fargo/Grand Forks radar (KMVX), 151 km from the middle of the area, began a volume at 00:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 21, 7:27 PM CDT | HAIL 1.25 | 3 N Mahkonce, MN |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 4 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 21, 5:08 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
International Fa, MN (KINL), launched 00:00Z, 0.4 hours before the alert went out and 207 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1286 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km storm-relative helicity
- 217 m²/s²
- 0-3 km storm-relative helicity
- 621 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
597
WUUS53 KFGF 220023
SVRFGF
MNC007-029-057-087-220130-
/O.NEW.KFGF.SV.W.0051.170622T0023Z-170622T0130Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Eastern ND/Grand Forks ND
723 PM CDT WED JUN 21 2017
The National Weather Service in Grand Forks has issued a
* Severe Thunderstorm Warning for...
Northern Hubbard County in north central Minnesota...
South central Beltrami County in north central Minnesota...
Eastern Mahnomen County in northwestern Minnesota...
Southern Clearwater County in northwestern Minnesota...
* Until 830 PM CDT.
* At 723 PM CDT, a severe thunderstorm was located near Mahkonce, or
35 miles north of Detroit Lakes, moving east at 50 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will be near...
Naytahwaush around 725 PM CDT.
Roy Lake, Mahkonce and Pine Bend around 730 PM CDT.
Rice Lake and Lower Rice Lake around 735 PM CDT.
Zerkel around 740 PM CDT.
Upper Rice Lake around 745 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4716 9567 4742 9585 4761 9482 4716 9470
TIME...MOT...LOC 0023Z 255DEG 42KT 4731 9569
HAIL...1.00IN
WIND...60MPH
$$
dtr3 follow-up statements
214
WWUS53 KFGF 220039
SVSFGF
Severe Weather Statement
National Weather Service Eastern ND/Grand Forks ND
739 PM CDT WED JUN 21 2017
MNC087-220048-
/O.CAN.KFGF.SV.W.0051.000000T0000Z-170622T0130Z/
Mahnomen MN-
739 PM CDT WED JUN 21 2017
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN MAHNOMEN COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
A severe thunderstorm watch remains in effect until 1000 PM CDT for
north central and northwestern Minnesota.
LAT...LON 4716 9553 4748 9554 4761 9482 4716 9470
TIME...MOT...LOC 0038Z 255DEG 51KT 4737 9534
$$
MNC007-029-057-220130-
/O.CON.KFGF.SV.W.0051.000000T0000Z-170622T0130Z/
Hubbard MN-Beltrami MN-Clearwater MN-
739 PM CDT WED JUN 21 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM CDT
FOR NORTHERN HUBBARD...SOUTH CENTRAL BELTRAMI AND SOUTHERN CLEARWATER
COUNTIES...
At 738 PM CDT, a severe thunderstorm was located over Upper Rice
Lake, or 22 miles west of Bemidji, moving east at 60 mph.
HAZARD...Golf ball size hail and 70 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
considerable tree damage. Wind damage is also likely to
mobile homes, roofs, and outbuildings.
This severe storm will be near...
Upper Rice Lake around 740 PM CDT.
Alida around 745 PM CDT.
Becida around 750 PM CDT.
Wilton around 755 PM CDT.
Bemidji around 800 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4716 9553 4748 9554 4761 9482 4716 9470
TIME...MOT...LOC 0038Z 255DEG 51KT 4737 9534
HAIL...1.75IN
WIND...70MPH
$$
dtr650
WWUS53 KFGF 220056
SVSFGF
Severe Weather Statement
National Weather Service Eastern ND/Grand Forks ND
756 PM CDT WED JUN 21 2017
MNC029-220105-
/O.CAN.KFGF.SV.W.0051.000000T0000Z-170622T0130Z/
Clearwater MN-
756 PM CDT WED JUN 21 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN CLEARWATER COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
A severe thunderstorm watch remains in effect until 1000 PM CDT for
north central Minnesota.
LAT...LON 4726 9513 4755 9514 4761 9482 4730 9474
TIME...MOT...LOC 0055Z 250DEG 44KT 4745 9503
$$
MNC007-057-220130-
/O.CON.KFGF.SV.W.0051.000000T0000Z-170622T0130Z/
Hubbard MN-Beltrami MN-
756 PM CDT WED JUN 21 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM CDT
FOR NORTHERN HUBBARD AND SOUTH CENTRAL BELTRAMI COUNTIES...
At 755 PM CDT, a severe thunderstorm was located near Wilton, or 7
miles west of Bemidji, moving east at 50 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
This severe storm will be near...
Bemidji around 800 PM CDT.
Rosby around 805 PM CDT.
Lavinia around 810 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4726 9513 4755 9514 4761 9482 4730 9474
TIME...MOT...LOC 0055Z 250DEG 44KT 4745 9503
HAIL...<.75IN
WIND...60MPH
$$
dtr221
WWUS53 KFGF 220106
SVSFGF
Severe Weather Statement
National Weather Service Eastern ND/Grand Forks ND
806 PM CDT WED JUN 21 2017
MNC007-057-220115-
/O.CAN.KFGF.SV.W.0051.000000T0000Z-170622T0130Z/
Hubbard MN-Beltrami MN-
806 PM CDT WED JUN 21 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN HUBBARD AND SOUTH
CENTRAL BELTRAMI COUNTIES IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore the warning has been cancelled.
A severe thunderstorm watch remains in effect until 1000 PM CDT for
north central Minnesota.
LAT...LON 4726 9513 4755 9514 4761 9482 4730 9474
TIME...MOT...LOC 0104Z 255DEG 42KT 4748 9485
$$
dtrWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 21, 6:18 PM CDT, 1 hour 5 minutes earlier.
Area forecast discussion, Jun 21, 6:18 PM CDT, 1 hour 5 minutes before
Area Forecast Discussion National Weather Service Grand Forks ND 618 PM CDT Wed Jun 21 2017 .UPDATE... Issued at 613 PM CDT Wed Jun 21 2017 Storms developed shortly after 430 PM in an area of 1K to 2K J/KG MUCAPEs and are moving east at around 35 kts. The best shear is behind the sfc boundary however latest operational EMC/RAP is showing sufficient sfc-6km shear for development of severe thunderstorms. Timing these storms out of the CWA in the 02Z to 03Z timeframe and a severe TS watch has been issued valid until 03Z. && .SHORT TERM...(This evening through Thursday) Issued at 245 PM CDT Wed Jun 21 2017 The chance for strong to severe storms will be the main forecast challenge for late afternoon into early evening. Currently the cold front is moving into the Devils Lake region, with fairly gusty west to northwest winds behind it. Seeing afternoon temperatures in the upper 70s to lower 80s with dew points that have crept above 60F. Looking at the SPC meso page, it shows 1000-1500 J/kg of sfc based CAPE, but mainly right along the front and behind it. Strong push of 850mb winds into the northern Red River Valley, where the Mayville radar shows a few small cells. So far not seeing any enhanced cumulus development along the cold front, so will continue to watch that too. Otherwise, most of the high resolution models continue to break out storms along the front, mainly in the 4 to 6 pm time frame. Most of the activity is forecast to move east of the FA by 10 pm or so, so not looking at a prolonged event. The high res models also show just a few stronger cells and not a widespread event. After the storms move out, west to northwest winds may be a little gusty into the early evening, but should die down after sunset. Most of Thursday looks to be quiet for the FA, although there may be a little pcpn on the northern and southern fringes. Highs look to be a little cooler than today. .LONG TERM...(Thursday night through Wednesday) Issued at 245 PM CDT Wed Jun 21 2017 For Thursday night through early next week, the Northern Plains remain in northwest flow aloft as a trough digs into the eastern half of the US. Thus rain chances primarily depend on the propagation of a series of weak shortwaves moving quickly from Canada to the Midwest. This pattern will yield some showers and storms on and off through early next week, but poor operational model agreement makes it difficult to pinpoint timing and location of rain chances at this point. That being said, the weekend doesn't look to be a wash out by any means, and heavy rain or severe storms are not anticipated due to lack of model agreement on any significant signal. The main impact for Friday through Sunday will be cooler weather. Temperatures for Friday through Sunday will be below normal, with highs in the 60s to lower 70s. Temperatures look to rebound starting on Monday as an upper ridge builds in from the Northwest. && .AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon) Issued at 618 PM CDT Wed Jun 21 2017 VFR although a line of strong to severe storms will be into the TVF area by 00Z and BJI area around 01Z. Storms will move through quite rapidly as they are moving east at 35 kts. More storms may develop behind the initial line, clearing the area by 03Z. VFR and NSW aft 03Z. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...None. MN...None. && UPDATE...Speicher SHORT TERM...Godon LONG TERM...BP AVIATION...Speicher
Hazardous weather outlook, Jun 21, 7:17 PM CDT, 6 minutes before
Hazardous Weather Outlook National Weather Service Grand Forks ND 717 PM CDT Wed Jun 21 2017 MNZ001>003-007>009-013>017-022>024-027>032-040-NDZ030-039-049-052- 053-230030- West Polk-Norman-Clay-West Marshall-East Marshall-North Beltrami- Pennington-Red Lake-East Polk-North Clearwater-South Beltrami- Mahnomen-South Clearwater-Hubbard-West Becker-East Becker-Wilkin- West Otter Tail-East Otter Tail-Wadena-Grant-Traill-Cass-Ransom- Sargent-Richland- 717 PM CDT Wed Jun 21 2017 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...Tonight A severe thunderstorm watch is in effect for portions of southeast North Dakota and west central and northwest Minnesota. Scattered thunderstorms will move out of the area by 10 PM CDT. These storms may be severe with the primary threats being large hail and damaging winds, although a few tornadoes are possible. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Scattered Thunderstorms are possible across the northern Red River valley and portions of northwest Minnesota this coming weekend. .SPOTTER INFORMATION STATEMENT... Spotter activation will be necessary. MNZ004>006-NDZ006>008-014>016-024-026>029-038-054-230030- Kittson-Roseau-Lake Of The Woods-Towner-Cavalier-Pembina-Benson- Ramsey-Eastern Walsh County-Eddy-Nelson-Grand Forks-Griggs-Steele- Barnes-Western Walsh County- 717 PM CDT Wed Jun 21 2017 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...Tonight Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Scattered Thunderstorms are possible across the northern Red River valley and portions of northwest Minnesota this coming weekend. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required. Speicher
In the hours before
Local storm report, Jun 21, 6:38 PM CDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
638 PM CDT WED JUN 21 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0615 PM HAIL 4 ENE HAWLEY 46.90N 96.24W
06/21/2017 E1.00 INCH CLAY MN PUBLIC
LOTS OF DIME TO QUARTER SIZED HAIL.
&&
GGUSTLocal storm report, Jun 21, 6:46 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
646 PM CDT WED JUN 21 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0622 PM HAIL 4 NNW LAKE PARK 46.94N 96.13W
06/21/2017 E1.00 INCH BECKER MN PUBLIC
&&
GGUSTLocal storm report, Jun 21, 6:53 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
653 PM CDT WED JUN 21 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0640 PM TSTM WND DMG 6 N GULLY 47.86N 95.62W
06/21/2017 POLK MN PUBLIC
A FEW LARGE 3 TO 5 INCH DIAMETER BRANCHES DOWN ALONG WITH
A NUMBER OF DIME TO NICKEL SIZED HAIL.
&&
GGUSTLocal storm report, Jun 21, 6:55 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
655 PM CDT WED JUN 21 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0635 PM HAIL 3 N TRAIL 47.83N 95.70W
06/21/2017 E1.00 INCH POLK MN PUBLIC
NICKEL TO QUARTER SIZED HAIL. REPORT POSTED VIA SOCIAL
MEDIA.
&&
GGUSTLocal storm report, Jun 21, 7:00 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
700 PM CDT WED JUN 21 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0654 PM TSTM WND GST 3 S FERGUS FALLS 46.24N 96.07W
06/21/2017 M74 MPH OTTER TAIL MN AWOS
PEAK WIND MEASURED AT THE FERGUS FAKKS AIRPORT.
&&
GGUSTSpecial weather statement, Jun 21, 7:15 PM CDT, 8 minutes before
Special Weather Statement
National Weather Service Eastern ND/Grand Forks ND
715 PM CDT WED JUN 21 2017
MNZ016-017-022>024-220100-
Mahnomen MN-South Clearwater MN-Hubbard MN-North Clearwater MN-
South Beltrami MN-
715 PM CDT WED JUN 21 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN HUBBARD...
SOUTHWESTERN BELTRAMI...CENTRAL MAHNOMEN AND SOUTHERN CLEARWATER
COUNTIES UNTIL 800 PM CDT...
At 715 PM CDT, Doppler radar was tracking a strong thunderstorm over
Beaulieu, or 33 miles north of Detroit Lakes, moving east at 50 mph.
Dime size hail will be possible with this storm.
This strong thunderstorm will be near...
Naytahwaush and Mahkonce around 725 PM CDT.
Island Lake in Mahnomen County, Roy Lake and Pine Bend around 730
PM CDT.
Rice Lake and Lower Rice Lake around 735 PM CDT.
Zerkel around 740 PM CDT.
Upper Rice Lake around 745 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.
&&
A severe thunderstorm watch remains in effect until 1000 PM CDT for
north central and northwestern Minnesota.
LAT...LON 4719 9589 4747 9596 4750 9576 4750 9556
4753 9555 4759 9512 4729 9499
TIME...MOT...LOC 0015Z 255DEG 42KT 4730 9582
dtrThe office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 21, 7:15 PM CDT | Special Weather Statement | FGF | Mahnomen | 45 min |
| Jun 21, 7:53 PM CDT | Special Weather Statement | FGF | Otter Tail | 37 min |
| Jun 21, 8:38 PM CDT | Special Weather Statement | FGF | Beltrami | 67 min |
| Jun 21, 8:52 PM CDT | Special Weather Statement | FGF | Wadena | 23 min |
| Jun 21, 9:12 PM CDT | Special Weather Statement | FGF | Hubbard | 18 min |
| Jun 21, 9:23 PM CDT | Special Weather Statement | FGF | Wadena | 37 min |
| Jun 21, 11:16 PM CDT | Special Weather Statement | FGF | Wadena | 59 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.